What is Antidepressant Discontinuation Syndrome?


By David Joel Miller.

Suddenly stopping antidepressant medications can be a problem.

What is? Series

What is?
Photo courtesy of Pixabay.com

Antidepressant Discontinuation Syndrome is one of those issues that may bring a person in to see a psychiatrist, medical doctor or occasionally even a therapist which is not technically a mental illness but it can case all sorts of problems. Disclaimer here, I am a therapist not a medical doctor. I bring this topic up because clients have a way of wanting to talk with their counselor about symptoms and possibly letting you know this could happen to you will put you on the alert for when you need to have another conversation with your doctor.

Antidepressant Discontinuation Syndrome is a group of symptoms that result when there is a sharp decrease in dose or when someone is suddenly take off an antidepressant medication. This can occur when someone thinks their depression is better and they decide to just stop taking their meds. Clients have also reported this problem when they lost insurance coverage or could not get a prescription filled in a timely manner.

The DSM (See APA DSM) describes this as occurring when someone has been taking an antidepressant for over a month, presumably this means they have built up some level of tolerance to this particular medication.

The symptoms caused by this sudden drop in the blood level of an antidepressant medication can include thinking, feeling and perceiving problems. This is described in technical language as Sensory, Somatic or perception problems. Clients have described this as seeing flashes of light, feelings of Electric shock, nausea, or sensitivity to lights.

An increase in or the occurrence of acute anxiety, generalized anxiety or dread are also reported symptoms.

This underscores the concept that tolerance and withdrawal can occur with many medications including over the counter and prescribed medications. Tolerance and withdrawal are not restricted to illegal drugs or drugs of abuse. The major difference between withdrawal from prescribed drugs and withdrawal from drugs of abuse is the presence of cravings.  Clearly many prescribed drugs can also result in cravings when you are withdrawing from them.

Most people who would be withdrawing from antidepressants would not be expected to feel cravings other than in the sense of having unpleasant feelings they wish would stop.

If these symptoms are caused by side effects while on a constant dose, or as the result of being under the influence of a substance of abuse or withdrawing from that substance then Antidepressant Discontinuation Syndrome should not be diagnosed.

Some substance abusers have tried to use antidepressants to reduce the crash from drug withdrawals. This is not what we are talking about when discussing Antidepressant Discontinuation Syndrome.

How significant the Antidepressant Discontinuation Syndrome will be depends on a lot of factors. The higher the dosage you are on, the longer you have been taking the medication the more the risk of experiencing Antidepressant Discontinuation Syndrome. Most antidepressants can cause this condition.

Antidepressant Discontinuation Syndrome is not the same thing as side effects.

This syndrome is the result of changes in the dose that result in a sudden drop in the blood level. Side effects happen while taking the prescribed dose as prescribed. If you have any unpleasant or unexpected side effects call your doctor right away.

The Antidepressant Discontinuation Syndrome take away?

You should never suddenly stop taking a prescribed medication. If you want to get off your meds or reduce your dose talk with your doctor first. Some medication needs to be tapered off slowly over time. Further worry is that suddenly stopping a medication that has been working for you may result in it not working later if you need to restart your meds.

P.S. were you looking for a number for Antidepressant Discontinuation Syndrome?

Used to be 995.29

Now is T43.205 the first time, T43.205D if it happens more than once and T43.205S if Antidepressant Discontinuation Syndrome causes another problem (sequelae.)

More “What is” posts will be found at What is.

Want to sign up for my mailing list?

Get the latest updates on my books, due out later this year by signing up for my newsletter. Newsletter subscribers will also be notified about live training opportunities and free or discounted books. Sign up here – Newsletter. I promise not to share your email or to send you spam and you can unsubscribe at any time.

For more about David Joel Miller and my work in the areas of mental health, substance abuse and Co-occurring disorders see the about the author page. For information about my other writing work beyond this blog check out my Google+ page or the Facebook author’s page, up under David Joel Miller. Posts to the “books, trainings and classes” category will tell you about those activities. If you are in the Fresno California area, information about my private practice is at counselorfresno.com. A list of books I have read and can recommend is over at Recommended Books

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s